A 42-Year-Old Man With Seizures

Alfredo Musumeci, MD, PhD; Michele Alzetta, MD

Disclosures

March 13, 2017

The patient in this case was initially treated with 2 g of intravenous magnesium sulfate and 1 g of calcium chloride. Despite this, he developed recurrent torsade de pointes. He underwent repeated defibrillation followed by irregular rhythms, including premature atrial complexes and ventricular bigeminy. The recurrent episodes of torsade de pointes were then treated with an intravenous bolus of lidocaine followed by a 2-mg/min infusion. Normal sinus rhythm then returned, and the patient slowly improved and regained consciousness.

In this case, the cause of the patient's QT prolongation was likely multifactorial and probably included the chronic use of methadone and electrolyte derangement. Slight hypomagnesemia, hypocalcemia, and hypokalemia were noted. These mild electrolyte abnormalities alone are not sufficient to result in torsade de pointes, as evidenced by the persistence of episodic torsade de pointes despite electrolyte replacement. Once the methadone was withdrawn, however, no further episodes of torsade de pointes occurred, and the QT interval normalized.

Immediate treatment for patients who develop torsades can be categorized into pharmacologic and nonpharmacologic approaches. Intravenous magnesium sulfate (2-g bolus followed by an infusion of 2-4 mg/min) is the initial therapy, regardless of the serum levels of magnesium. If the patient is hemodynamically unstable, and the torsades persists, or if ventricular fibrillation develops, immediate unsynchronized defibrillation is indicated. Serum potassium levels should be maintained in the high-normal range (4.5-5 mmol/L). Overdrive transvenous pacing shortens the QT interval and is highly effective in preventing recurrences, especially in the setting of bradycardia. Maintaining a heart rate greater than 70 beats/min protects against drug-induced torsades.[10]

Isoproterenol is useful if temporary pacing is unavailable or while preparing for transvenous catheter insertion. It is contraindicated in patients with congenital LQTS and in ischemic heart disease. Additional treatments include discontinuation of any drug known to cause QT prolongation, correction of electrolyte disturbances, and monitoring the cardiac rhythm until the patient is considered out of risk. Beta-blockers can help prevent symptoms in most people with long QT syndrome, but they do not substantially shorten the QT interval. This class of drugs slows the heart rate and helps prevent tachyarrhythmia. Long-acting preparations such as nadolol and atenolol are usually used. The use of implantable cardioverter-defibrillators (ICDs) is widely considered in patients at high risk for sudden death.[6,13]

This case illustrates an incident of likely drug-induced torsade de pointes resulting from methadone usage in the setting of electrolyte abnormalities. The case highlights the need for an evaluation for potential cardiogenic causes of syncope in patients who present with an abnormal ECG.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....